After an MS patient died, FDA called for a description of the case to be added to the labeling for dimethyl fumarate.
FDA is warning that a patient with multiple sclerosis (MS), who was being treated with dimethyl fumarate (Tecfidera; Biogen Idec), developed progressive multifocal leukoencephalopathy (PML), a rare and serious brain infection, and later died. As a result, a description of this case of PML is being added to the Tecfidera drug label.
Patients taking dimethyl fumarate should immediately contact their healthcare professional if they experience symptoms of concern, such as new or worsening weakness; trouble using their arms or legs; or changes to thinking, eyesight, strength, or balance. Healthcare professionals should stop dimethyl fumarate if PML is suspected.
Biogen Idec’s dimethyl fumarate is one of the new market entrants driving the shift to oral therapy growth in MS treatment, according to John Santilli of Access Market Intelligence, which provides business information to the pharmaceutical and healthcare industries.
“Although this is Tecfidera’s first incident tied to PML use in more than 100,000 patients treated, it is a cause for concern for Biogen Idec, as the market for MS treatment continues to become more competitive,” Santilli said.
“Biogen Idec will need to monitor the activities of Novartis’ Gilenya [fingolimod] oral treatment, Sanofi’s Aubagio [teriflunomide], and Teva’s Copaxone [glatiramer acetate injection] going generic,” he said.
Dimethyl fumarate has been shown to benefit patients with remitting/relapsing forms of MS. This type of MS causes attacks or relapses.
The patient who died had been treated with dimethyl fumarate in a clinical trial. Before the clinical trial, the 54-year-old patient had received glatiramer acetate for three years. She then received placebo for two years followed by dimethyl fumarate for four-and-a-half years before the brain infection developed. The patient was not taking any other drugs that affect the immune system or drugs that are thought to be associated with PML, FDA reported in a drug safety communication.
This is the only confirmed case of this rare and serious brain infection reported in patients taking dimethyl fumarate.
PML is caused by the John Cunningham (JC) virus, which is a common virus that is harmless in most people but can cause the brain infection in some patients who have weakened immune systems. Symptoms of PML are diverse and may include progressive weakness on one side of the body, clumsiness, vision problems, confusion, and changes in thinking, personality, memory, and orientation. The progression of deficits can lead to severe disability or death.
Before developing PML, the patient had a very low number of lymphocytes in her blood. Reduced lymphocyte counts can weaken the immune system, increasing the risk of PML. It is unknown whether the low lymphocyte count contributed to the development of PML in this patient, or whether low lymphocyte counts are a risk factor for PML development in dimethyl fumarate-treated patients.
Healthcare professionals and patients should report side effects involving dimethyl fumarate to FDA’s MedWatch program.
This article was first published online November 26 in FormularyWatch.